Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/32655
Title: General H-theorem and Entropies that Violate the Second Law
Authors: Gorban, Alexander N.
First Published: 29-Apr-2014
Publisher: MDPI
Citation: Entropy, 2014, 16 (5), pp. 2408-2432 (25)
Abstract: H-theorem states that the entropy production is nonnegative and, therefore, the entropy of a closed system should monotonically change in time. In information processing, the entropy production is positive for random transformation of signals (the information processing lemma). Originally, the H-theorem and the information processing lemma were proved for the classical Boltzmann-Gibbs-Shannon entropy and for the correspondent divergence (the relative entropy). Many new entropies and divergences have been proposed during last decades and for all of them the H-theorem is needed. This note proposes a simple and general criterion to check whether the H-theorem is valid for a convex divergence H and demonstrates that some of the popular divergences obey no H-theorem. We consider systems with n states Ai that obey first order kinetics (master equation). A convex function H is a Lyapunov function for all master equations with given equilibrium if and only if its conditional minima properly describe the equilibria of pair transitions A[subscript: i] ⇌ A[subscript: j]. This theorem does not depend on the principle of detailed balance and is valid for general Markov kinetics. Elementary analysis of pair equilibria demonstrate that the popular Bregman divergences like Euclidian distance or Itakura-Saito distance in the space of distribution cannot be the universal Lyapunov functions for the first-order kinetics and can increase in Markov processes. Therefore, they violate the second law and the information processing lemma. In particular, for these measures of information (divergences) random manipulation with data may add information to data. The main results are extended to nonlinear generalized mass action law kinetic equations.
DOI Link: 10.3390/e16052408
ISSN: 1099-4300
Links: http://www.mdpi.com/1099-4300/16/5/2408
http://hdl.handle.net/2381/32655
Version: Publisher Version
Status: Peer-reviewed
Type: Journal Article
Rights: Copyright © the author, 2014. This is an open-access article distributed under the terms of the Creative Commons Attribution License ( http://creativecommons.org/licenses/by/3.0/ ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
File Description SizeFormat 
entropy-16-02408.pdfPublished (publisher PDF)363.6 kBAdobe PDFView/Open


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.